Minnesota, 2003

Tornado and Hail in Minnesota, June 22, 2003

June 22, 2003 · NWS MPX · 5 events in 4 counties and zones

3 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 1:54 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 1:54 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SUN JUN 22 2003

FRONTAL BOUNDARY ACROSS THE DAKOTAS AND NEBRASKA WILL BE MOVING EVER
SO SLOWLY EASTWARD AS SW FLOW IS MAINTAINED ALOFT. IN FACT..THE TROF
IS PROGGED TO SHEAR WITH TIME AND HANG BACK ACROSS THE NORTHERN
ROCKIES THROUGH MID WEEK. THIS PATTERN TRANSLATES INTO PIECES OF
ENERGY ROTATING NORTHEAST OUT OF THE BASE OF THE TROF WHICH HELPS TO
INITIATE CONVECTION. SUCH A FEATURE IS SEEN THIS AFTERNOON IN THE WV
IMAGERY COMING ACROSS THE DAKOTAS. TSTMS ARE DEVELOPING EAST OF ABR
AHEAD OF THE SHORT WAVE AND IN A FAVORABLE AREA OF DIVERGECNE IN THE
RIGHT ENTRANCE REGION OF THE 250 MB JET. THIS AREA SHOULD TRACK ENE
THIS EVENING WITH SOME SUPPORT TO HOLD TOGETHER WITH A 35 KNOT WIND
MAX AT 850 MB ACROSS CENTRAL AND SOUTHERN MN. THE CWA IS ALSO IN A
FAVORABLE THICKNESS DIFFLUENCE PATTERN THROUGH THE NIGHT. MORE
WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP OVER EASTERN NE AND IA
WHERE BOUNDARIES EXIST FROM EARLIER CONVECTION AND WHERE GREATER
THAN 50 KNOT WINDS AT 850 MB PUSH IN AFTER MIDNIGHT. PLAN ON HAVING
POPS INCREASING TO LIKELY AS THE NIGHT WEARS ON OVER ALL BUT THE FAR
EAST. THIS PATTERN WILL BE REPEATED AGAIN MONDAY AFTERNOON AND NIGHT
WITH BETTER CHANCES FOR SEVERE WEATHER. TUESDAY IS MUCH THE SAME
WITH CHANCES FOR A SIGNIFICANT SEVERE WEATHER EVENT AS SHEAR
INCREASES. A SURFACE LOW IS PROGGED TO MOVE INTO SOUTHERN MN FROM
NEBRASKA TUESDAY AFTERNOON WITH A WARM FRONT EXTENDING TO THE EAST.
H7 TEMPERATURES DO RISE INTO THE +10 TO +14 RANGE OVER FAR SOUTHERN
MN AND ONCE THE CAP IS GONE..IT WILL EXPLODE RAPIDLY. WEDNESDAY
STILL LOOKS WET WITH DRY WEATHER SPREADING BACK IN FROM THE NW ON
THURSDAY.

.MSP...NONE.

RAH
Hazardous weather outlook, Jun 22, 11:58 AM CST, 4 hours 51 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
MINNESOTA LATE THIS AFTERNOON AND TONIGHT. THE AREA IS WEST OF A
LINE FROM ALEXANDRIA TO REDWOOD FALLS. WHILE THE PRIMARY THREAT IS
LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

AS A FRONTAL BOUNDARY MOVES INTO CENTRAL MINNESOTA BY MONDAY
MORNING...GREATER INSTABILITY WILL BE IN PLACE.  A MODERATE RISK OF
SEVERE THUNDERSTORMS IS OUT OVER MUCH OF SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN MONDAY AND MONDAY NIGHT.
THE AREA IS LOCATED MAINLY SOUTH OF A LINE FROM NEAR BENSON...
TO CAMBRIDGE AND RICE LAKE WISCONSIN.  DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND A FEW TORNADOES WILL BE POSSIBLE MONDAY AFTERNOON INTO
MONDAY EVENING.

THE THREAT OF THUNDERSTORMS AND HEAVY RAIN WILL REMAIN THROUGH
MIDWEEK AS THE FRONTAL BOUNDARY MAKES SLOW PROGRESS EAST INTO
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

 RJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Stevens

When
June 22, 4:49 PM CST
Where
Stevens County, 6 mi N of Chokio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -96.183

Hail, Douglas

When
June 22, 6:10 PM CST
Where
Douglas County, 4 mi W of Carlos
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -95.383

Hail, Todd

When
June 22, 6:44 PM CST
Where
Todd County, 6 mi SSW of Eagle Bend
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -95.083

Tornado, Pope

When
June 22, 6:50 PM CST
Where
Pope County, 4 mi SW of Glenwood
Rating
F1
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -95.467

Brief touchdown on the southeast shore of Lake Minnewaska. Tornado flipped over a camper and knocked down trees, some of which fell on the roof of a cabin.

Funnel Cloud, Pope

When
June 22, 6:53 PM CST
Where
Pope County, 3 mi SE of Glenwood
Reported by
STORM CHASER
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Videotaped by storm chasers.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361978, 5361979, 5361980, 5361981, 5361982.